What Causes It?
According to the estrogen withdrawal hypothesis, the rise and fall of estrogen during the menstrual cycle is responsible for the increased frequency and severity of migraine attacks. Estrogen levels drop suddenly in the days just before menstruation, triggering a greater risk of migraine during this period, for reasons not yet fully understood.
However, animal studies indicate that brain areas involved in migraine generation have a number of estrogen receptors, which may suggest a pathway for migraine.
What Are the Symptoms?
Menstrual migraine occurs just before or during the start of a woman’s period, and may cause typical migraine symptoms, including aura before head pain begins, the classic throbbing pain on one side of the head, nausea and vomiting, and/or sensitivity to light and sound.
How Is It Diagnosed?
Clinicians often evaluate several criteria to identify if a woman’s migraine is related to hormonal fluctuations, including:
- If the migraine occurs up to two days prior, or two days following, the first day of menses
- If an estrogen-progestin contraceptive affects or triggers the migraine
- If the subject has recently changed contraceptives
How Is It Treated?
Menstrual migraines can be much more severe than regular migraines and often do not respond as well to treatment. Medications that may help include prescription triptans or over-the-counter analgesics like NSAIDS (acetaminophen, ibuprofen or naproxen).
Is It Preventable?
Continuous dosing with estrogen contraceptives (in other words, without interim placebo) can help to avoid the drop in estrogen levels that occurs during the menstrual cycle and potentially avert menstrual migraine.